Publication Details

Safavi-Naini, R. & Wild, P. R. (2008). Information theoretic bounds on authentication systems in query model. IEEE Transactions on Information Theory, 54 (6), 2426-2436.


Authentication codes provide message integrity guarantees in an information theoretic sense within a symmetric key setting. Information theoretic bounds on the success probability of an adversary who has access to previously authenticated messages have been derived by Simmons and Rosenbaum, among others. In this paper, we consider a strong attack scenario where the adversary is adaptive and has access to authentication and verification oracles. We derive information theoretic bounds on the success probability of the adversary and on the key size of the code. This brings the study of unconditionally secure authentication systems on a par with the study of computationally secure ones. We characterize the codes that meet these bounds and compare our result with the earlier ones.



Link to publisher version (DOI)